Gadopentetate dimeglumine (GD: gadolinium complexedwith diethylenetriamine pentaacetic acid
) is a mag-netic resonance (MR) imaging contrast agent in wide clini-cal use. The intravenous administration of GD is relativelysafe and rarely causes systemic toxicity in the course of rou-tine imaging studies (1). Although one study (2) demonstrat-ed the safety and feasibility of` low-dose intrathecal GD forevaluating obstructions and communications of the varioussubarachnoid spaces, spontaneous or traumatic/postsurgicalcerebrospinal fluid (CSF) leaks, subarachnoid space CSF flow,and parenchymal central nervous system (CNS) interstitialdiffusion dynamics, the general safety of intrathecal GD hasnot been established. Moreover, cases of high-dose intrathe-cal GD administration to humans have rarely been reported.We report the case of an overdose intrathecal GD injectionpresenting with neurotoxic manifestations, including a dec-reasedlevel of consciousness, global aphasia, rigidity, and visu-al disturbance.
A 42-yr-old male was admitted to our neurosurgical inten-sive care unit from an outside hospital after the accidentalintrathecal injection of 6 mL of a GD contrast medium (Mag-nevist
,Bayer HealthCare Pharmaceuticals, Wayne, NJ, USA),instead of an iodine-containing contrast medium (Omnipa-que
,GE Healthcare, Ireland) during computed tomographicmyelography. The patient had a history of lumbar fusion sur-geryfor spinal canal stenosis and complained of recurrent rightbuttock and leg pain that started 1 month before this incident.The doctor at the outside hospital decided to evaluate the pati-ent’s symptoms with computed tomographic myelography.However, the pharmacy accidentally delivered a GD contrastmedium to the doctor, and this medium was given to thepatient intrathecally. Six hours after the injection, the patientbecame confused, with global aphasia and vomiting. Braincomputed tomography (CT) images of the patient revealeddiffuse high density throughout the subarachnoid space.When the patient was transferred to our hospital, his con-dition had worsened. He was stuporous, with severe rigidityand intermittent seizures. He had a blood pressure of 180/90mmHg, and his body temperature was 40.0
. During theneurological examination, he showed global aphasia, severerigidity, jerking movements of the left extremities, and neckstiffness. Babinski's sign and ankle clonus were not noted.Routine laboratory parameters showed no relevant abnormal-ities. Brain CT about 10 hr after administering the GD alsoshowed diffuse high density throughout the subarachnoidspace (Fig. 1). Conventional digital subtraction angiography,which was performed to rule out a spontaneous subarachnoidhemorrhage, revealed no definite abnormality (Fig. 2). Overthe following 4 days, the patient gradually became alert. Therewere no seizures with anticonvulsants. On day 4 after admis-
Kwan-Woong Park, Soo-Bin Im,Bum-Tae Kim, Sun-Chul Hwang,Jong-Sun Park, and Won-Han Shin
Department of Neurosurgery, SoonchunhyangUniversity Bucheon Hospital, Bucheon, Korea
Address for Correspondence
Soo-Bin Im, M.D.Department of Neurosurgery, SoonchunhyangUniversity Bucheon Hospital, 136 Junganggongwon-gil,Wonmi-gu, Bucheon 420-767, KoreaTel : +82.32-621-5297, Fax : +82.32-621-5018E-mail : email@example.com
J Korean Med Sci 2010; 25: 505-8ISSN 1011-8934 DOI: 10.3346/jkms.2010.25.3.505
Neurotoxic Manifestations of an Overdose Intrathecal Injection ofGadopentetate Dimeglumine
The intravenous administration of gadopentetate dimeglumine (GD) is relatively safeand rarely causes systemic toxicity in the course of routine imaging studies. How-ever, the general safety of intrathecal GD has not been established. We report avery rare case of an overdose intrathecal GD injection presenting with neurotoxicmanifestations, including a decreased level of consciousness, global aphasia, rigidi-ty, and visual disturbance.
Key Words :
Neurologic Manifestations; Injections, Spinal; Gadolinium DTPA
: 8 October2008
: 31 January2009
2010 The Korean Academy of Medical Sciences.
This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-CommercialLicense (http://creativecommons.org/licenses/by-nc/3.0) which permits unrestricted non-commercial use,distribution, and reproduction in any medium, provided the original work is properly cited.